Telogen effluvium occurs when a sudden severe shock or stress causes hair loss. A sudden serious event or stressful situation can cause the hair to stop growing and enter the resting stage. The hair remains in the resting state for about 3 months when large amounts of hair fall off. The affected person has often recovered from the original event when the hair falls off. In most cases, the hair grows back, but in some cases the hair does not recover until the underlying event is investigated. Telogen effluvium seems to affect more women than men because the reasons are often related to events in women's lives eg. childbirth.
Telogen Effluvium may have the following causes:
Infection of the scalp
Operation or chronic disease
Serious mental stress
There are several reasons for hormone changes and many of these can contribute to hair loss eg.
Hair loss after childbirth:
It is common for women to have a thinning of the hair about 3 months after the baby is born. It is a sign of the rapid change in hormone levels in the body after childbirth. There are statistics showing that 20% of women lose hair after receiving children, other figures show up to 45%. Fortunately, the hair grows back within 9-12 months after giving birth. Many women feel that their hair is healthier and stronger during pregnancy. The reason for this is the elevated levels of estrogen and progesterone which cause more hairs than usual to remain in the plant phase. When the baby is born and the hormones return to normal levels, the hairs that remain in the plant stage begin to enter the resting phase and then fall off after about 3 months.
Hair loss due to Pill:
Contraceptive pills make the hormone level in the body change and these changes can affect hair growth. In some cases, hair loss can be caused by the male sex hormone contained in some birth control pills. This type of hair loss is similar to androgenetic alopecia. To stop taking birth control pills can have the same effect on hair as to give birth to children because of the similar change in hormone levels.
Hair loss due to dysfunction of the thyroid gland:
The first test a doctor does when a patient shows signs of hair loss is to check the function of the thyroid gland. Two types of thyroid problems can occur and both can cause hair loss. One problem is hypothyroidism (underproduction of thyroxine) and the other is hyperthyroidism (overproduction of thyroxine).
Hair loss can be a symptom in both cases, in some cases it is mild and in other cases difficult. In both cases, the hair returns to normal when proper treatment has been completed. Contact your doctor immediately if you suspect that you have thyroid problems.
Infections such as ringworm can lead to hair loss. When the infection is treated, the hair generally grows back.
Operation / chronic disease:
The shock after a major surgery can cause hair loss. A skin graft almost always means that hair falls out. Hair drops fall out but grow back from the transplanted skin cell.
Some cancer treatments cause the hair cells to stop dividing. Hair blisters become thin and break off as they grow. This happens 1-3 weeks after treatment but the hair grows back when treatment is finished.
"Serious mental stress":
Some people suffer from telogen effluvium, i.e. sudden general thinning of the hair after a traumatic event e.g. a death, an accident, assault or other serious mental stress. The hair follicles then go to rest for early and hair loss occurs about 3 months after the event in question. When circumstances change for the better, the hair generally grows back.
Weight loss / nutrition / protein deficiency:
People who lose weight using low-protein diets or have very restrictive diets for other reasons may lack protein. The body then tries to save on protein by getting hairs to change from plant phase to rest phase. Two to three months later, a lot of hair falls off. This type of hair loss is avoided by at all times maintaining adequate protein intake.
Some prescription medications can cause temporary hair loss, eg. medicines for gout, rheumatism, depression, heart problems, high blood pressure or blood thinners. High doses of vitamin A can also cause hair loss.
Here is a list of drugs reported having a negative effect on hair growth:
Allopurinol (against gout)
Heparin (blood thinning)
Coumarin (blood thinning)
Clofibrate (cholesterol lowering)
Gemfibrozil (cholesterol lowering)
Above are some of the medications reported to contribute to hair loss. If you suspect that a prescription medication you are taking is the reason you lose hair, discuss this with your doctor.